Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 33, NWS Wichita, KS

July 6, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 6, 1999, 6:24 PM CDT for Sedgwick County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1999, 6:24 PM CDT (23:24 UTC)
Expired
Jul 6, 1999, 9:00 PM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 062330
FFWICT
KSC173-070200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 623 PM CDT DOPPLER RADAR INDICATED TORRENTIAL RAINS OVER PARTS 
OF SEDGWICK SOUNTY. DUE TO THE SLOW MOVEMENT OF THE STORMS... THE 
SAME AREAS CAN EXPECT EXTENDED PERIODS OF LOCALLY TORRENTIAL 
RAINFALL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

FINCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:20 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 6, 3:20 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT TUE JUL 6 1999

MAIN PROBLEM WILL BE WHETHER OR NOT TO KEEP A MENTION OF TRW THIS
EVENING AND THEN AGAIN ON FRIDAY INTO SATURDAY.

THE LATEST SURFACE CHART SHOWED A WEAK BOUNDARY SITUATED ACROSS
SOUTHEAST KANSAS...MOVEMENT WAS SLOWLY TO THE SOUTHEAST.  WITH
SBCAPES RANGING FROM 3800 TO 4600 ACROSS THE SOUTHERN HALF OF THE
CWA AND A WEAK BOUNDARY PRESENT...I WILL KEEP A SLIGHT CHANCE
MENTIONED.  THE OBSERVER HAS NOTED SOME TCU TO THE SOUTH OF ICT.

HIGH PRESSURE WILL THEN BEGIN TO SETTLE INTO THE CWA AND KEEP THINGS
CALM.  WE WILL FINALLY MAKE IT TO THE SUMMER DULDRUMS.  HIGH
PRESSURE OVERHEAD WILL KEEP THE WINDS FAIRLY CALM AND THE SKIES
MOSTLY CLEAR.  LOW PRESSURE WILL DEVELOP IN THE NORTHERN PLAINS BY
F42.  THIS WILL FORCE THE WINDS BACK TO THE SOUTHWEST AND INCREASE A
BIT.  THE FRONT THEN MAKES ITS WAY INTO THE NORTHWESTERN SECTIONS OF
THE CWA BY F60.  THEREFORE...I WILL MENTION A CHANCE FOR TRW
THURSDAY NIGHT INTO FRIDAY.  HIGH PRESSURE THEN FILTERS BACK INTO
THE AREA AND NORMAL JULY WEATHER RETURNS.  AS FOR TEMPERATURES...90S
LOOK TO BE THE RULE FOR MUCH OF THE AREA THROUGH THE EXTENDED.

FCSTID = 1
ICT   69  95  74  96 /  20   0   0   0
HUT   68  95  72  95 /  20   0   0   0
EWK   68  95  72  95 /  20   0   0   0
EQA   69  95  74  96 /  20   0   0   0
WLD   70  96  75  97 /  20   0   0   0
RSL   68  94  72  95 /  20   0   0   0
GBD   69  95  74  95 /  20   0   0   0
SLN   70  95  74  97 /  20   0   0   0
MPR   70  95  74  97 /  20   0   0   0
CFV   70  92  71  95 /  20   0   0   0
CNU   69  91  70  93 /  20   0   0   0
K88   69  91  70  93 /  20   0   0   0

CHANCE

.ICT...NONE.

In the hours before

Special weather statement, Jul 6, 6:16 PM CDT, 8 minutes before
KSZ052-053-067>070-082-083-091>094-098-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.
Special weather statement, Jul 6, 6:16 PM CDT, 8 minutes before
KSZ052-053-067>070-082-083-091>094-098-062345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:46 PM CDTSevere Thunderstorm WarningICTRussell59 min
Jul 6, 5:54 PM CDTTornado WarningICTSedgwick51 min
Jul 6, 6:38 PM CDTSevere Thunderstorm WarningICTButler67 min

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.